Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 166, NWS Grand Forks, ND

July 14, 2005Cass County, Traill County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 14, 2005, 10:27 PM CDT for Cass County, Traill County, North Dakota. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2005, 10:27 PM CDT (03:27 UTC)
Expired
Jul 14, 2005, 11:31 PM CDT
In force
64 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Cass County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 32 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 10:30 PM CDTHAIL 0.752 Se Galesburg, ND
Jul 14, 10:30 PM CDTHAIL 0.758 N Erie, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.5 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2381 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 150327
SVRFGF
NDC017-097-150430-
/O.NEW.KFGF.SV.W.0166.050715T0327Z-050715T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1027 PM CDT THU JUL 14 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  NORTHERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA
  SOUTHERN TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 1130 PM CDT.

* AT 1025 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE
  STORM WAS LOCATED 2 MILES SOUTH OF GALESBURG...OR 35 MILES
  NORTHEAST OF VALLEY CITY...MOVING TO THE EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HUNTER AND 8 MILES SOUTH OF BLANCHARD AT 1045 PM
  KELSO AT 1105 PM
  GRANDIN AND 6 MILES NORTH OF GARDNER AT 1110 PM

DURING THUNDERSTORMS YOU SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT
STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES.

LAT...LON 4732 9746 4724 9745 4715 9754 4707 9685
      4737 9687

$$
TG
3 follow-up statements
000 
WWUS53 KFGF 150351
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1050 PM CDT THU JUL 14 2005

NDC017-097-150430-
/O.CON.KFGF.SV.W.0166.000000T0000Z-050715T0430Z/
TRAILL ND-CASS ND-
1050 PM CDT THU JUL 14 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1130 PM CDT FOR
NORTHERN CASS AND SOUTHERN TRAILL COUNTIES...

AT 1047 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE STORM
WAS LOCATED 3 MILES NORTH OF HUNTER...OR 31 MILES NORTHWEST OF
FARGO...MOVING TO THE EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  KELSO BY 1105 PM CDT...
  GRANDIN BY 1110 PM CDT...
  7 MILES NORTH OF GARDNER BY 1115 PM CDT...

DURING THUNDERSTORMS YOU SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT
STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES.

LAT...LON 4732 9746 4724 9745 4715 9754 4707 9685
      4737 9687

$$
TG
000 
WWUS53 KFGF 150413
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1111 PM CDT THU JUL 14 2005

NDC017-097-150430-
/O.CON.KFGF.SV.W.0166.000000T0000Z-050715T0430Z/
TRAILL ND-CASS ND-
1111 PM CDT THU JUL 14 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1130 PM CDT FOR
NORTHERN CASS AND SOUTHERN TRAILL COUNTIES...

AT 1108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE STORM
WAS LOCATED 4 MILES SOUTHWEST OF GRANDIN...OR 24 MILES NORTHWEST OF
FARGO...MOVING TO THE EAST AT 25 MPH.

AN ADDITIONAL SEVERE THUNDERSTORM CABABLE OF PRODUCING NICKEL SIZE 
HAIL IS LOCATED ABOUT 7 MILES WEST OF ARTHUR...MOVING TO THE EAST AT 
25 MPH.

DURING THUNDERSTORMS YOU SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT
STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES.

LAT...LON 4732 9746 4724 9745 4706 9756 4707 9685
      4737 9687

$$
TG
000 
WWUS53 KFGF 150431
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1130 PM CDT THU JUL 14 2005

NDC017-097-150440-
/O.EXP.KFGF.SV.W.0166.000000T0000Z-050715T0430Z/
TRAILL ND-CASS ND-
1130 PM CDT THU JUL 14 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CASS AND SOUTHERN
TRAILL COUNTIES EXPIRED AT 1130 PM CDT...

AT 1125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 4 MILES EAST OF GARDNER...OR 20 MILES NORTH OF 
FARGO...MOVING TO THE EAST AT 25 MPH. AN ADDITIONAL THUNDERSTORM WAS 
LOCATED NEAR ARTHUR MOVING TO THE EAST AT 25 MPH. 

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WAS ALLOWED TO EXPIRE AT 1130 PM CDT. HOWEVER...PEA SIZE 
HAIL AND WIND GUSTS UP TO 40 MPH REMAIN POSSIBLE.

LAT...LON 4732 9746 4724 9745 4706 9756 4707 9685
      4737 9687

$$
TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 9:32 PM CDT, 55 minutes earlier.

Area forecast discussion, Jul 14, 9:32 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
932 PM CDT THU JUL 14 2005

.DISCUSSION...FRONTAL BOUNDRY EXTENDING FROM KROX TO NR KFAR TO KABR
CONTINUES TO SLOWLY PUSH OFF TO THE EAST. THE FRONT HAS BEEN LOSING
DEFINITION AS THE NIGHT WEARS ON WITH A LIGHT SURFACE WIND FIELD NOTED.
STORMS CONTINUE TO DECREASE IN COVERAGE AND INTENSITY WITH THE LOSS
OF DAYTIME HEATING AND THE LACK OF UPPER SUPPORT. CLEARING BEHIND
THE FRONT WILL BE SLOW TO MOVE EAST...BUT AREAS THAT EXPERIENCED
SOME RAIN AND DO CLEAR OUT CAN EXPECT PATCHY FOG TOWARD MORNING. THE
CURRENT TEMP FORECAST LOOKS ON TRACK AND I JUST TWEAKED SLIGHTLY TO
LINE UP BETTER WITH CURRENT CONDITIONS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...RIVER FLOOD WARNINGS FOR ABERCROMBIE AND NECHE.
MN...NONE.

&&

JCA
Hazardous weather outlook, Jul 14, 5:30 AM CDT, 16 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
530 AM CDT THU JUL 14 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-141700-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
530 AM CDT THU JUL 14 2005

...SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWESTERN MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE OF SEVERE THUNDERSTORMS...WITH LARGE HAIL AND
DAMAGING WINDS...EXISTS ACROSS ALL OF EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWESTERN MINNESOTA THIS AFTERNOON INTO THIS EVENING.
ISOLATED TORNADOES ARE ALSO POSSIBLE BETWEEN 2 PM AND 10 PM. THE
SEVERE THUNDERSTORMS SHOULD EXIT THE EASTERN PORTION OF THE FORECAST
AREA BY 2 AM FRIDAY MORNING.

A LOW PRESSURE CENTER AND ASSOCIATED COLD FRONT WILL MOVE ACROSS THE
AREA TODAY AND TONIGHT. THIS WEATHER FEATURE WILL BE THE FOCUSING
MECHANISM FOR THUNDERSTORM DEVELOPMENT. DUE TO THE ANTICIPATED STEADY
EASTWARD PROGRESS OF THIS SYSTEM...THE POTENTIAL FOR HEAVY RAINFALL
IS REDUCED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE OF THUNDERSTORMS...SOME POSSIBLY SEVERE...EXISTS FOR THE
REGION FROM SATURDAY NIGHT INTO MONDAY. IN ADDITION...THE
THUNDERSTORMS MAY ALSO PRODUCE HEAVY RAINFALL AND THE POTENTIAL FOR
FLASH FLOODING. THE AREA...AT THE PRESENT TIME...MOST LIKELY TO SEE
SIGNIFICANT RAINFALL APPEARS TO BE NORTH OF HIGHWAY 2 IN NORTHEASTERN
NORTH DAKOTA AND EXTREME NORTHWESTERN MINNESOTA. ADDITIONAL
STATEMENTS AND FORECASTS WILL PROVIDE MORE DETAILS ON THIS DEVELOPING
WEATHER SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND
TONIGHT.

BRAMER

In the hours before

Special weather statement, Jul 14, 9:35 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
935 PM CDT THU JUL 14 2005

MNZ001>009-013>015-017-NDZ007>008-015>016-024-026>030-
038>039-054-150334-
NORTH BELTRAMI MN-SOUTH BELTRAMI MN-CLAY MN-KITTSON MN-
LAKE OF THE WOODS MN-EAST MARSHALL MN-WEST MARSHALL MN-NORMAN MN-
PENNINGTON MN-EAST POLK MN-WEST POLK MN-RED LAKE MN-ROSEAU MN-
BARNES ND-CASS ND-CAVALIER ND-EDDY ND-GRAND FORKS ND-GRIGGS ND-
NELSON ND-PEMBINA ND-RAMSEY ND-STEELE ND-TRAILL ND-
EASTERN WALSH COUNTY ND-WESTERN WALSH COUNTY ND-

...THE NATIONAL WEATHER SERVICE HAS CANCELLED SEVERE THUNDERSTORM
WATCH 638 FOR THE FOLLOWING AREAS. NO AREAS REMAIN WITHIN THIS
WATCH...

IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 2 COUNTIES

BELTRAMI              LAKE OF THE WOODS

IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 8 COUNTIES

CLAY                  KITTSON               MARSHALL
NORMAN                PENNINGTON            POLK
RED LAKE              ROSEAU

IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 7 COUNTIES

CAVALIER              EDDY                  GRAND FORKS
NELSON                PEMBINA               RAMSEY
WALSH

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 5 COUNTIES

BARNES                CASS                  GRIGGS
STEELE                TRAILL

INCLUDING THE CITIES OF BEMIDJI...DEVILS LAKE...FARGO...GRAFTON...
GRAND FORKS...LANGDON...ROSEAU...THIEF RIVER FALLS AND VALLEY CITY.
Local storm report, Jul 14, 9:46 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
946 PM CDT THU JUL 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             4 SE DAZEY              47.15N 98.14W
07/14/2005  0.75 INCH        BARNES             ND   PUBLIC

&&

TGRAFENA

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.